Khat withdrawal symptoms among chronic khat users following a quit attempt: An ecological momentary assessment study
Duresso, SW and Bruno, R and Matthews, AJ and Ferguson, SG, Khat withdrawal symptoms among chronic khat users following a quit attempt: An ecological momentary assessment study, Psychology of Addictive Behaviors, 32, (3) pp. 320-326. ISSN 0893-164X (2018) [Refereed Article]
Research reports show increased prevalence of habitual khat chewing among various parts of the community in Ethiopia. Some users experience problems controlling their use; withdrawal symptoms may be adding to difficulties with reducing or ceasing use. We aimed to describe the nature and the time course of any withdrawal syndrome in relation to the cessation of khat use over the first 2 weeks of a quit attempt. Fifty-nine participants between the ages of 18 and 35 and who have already chewed ≥1 bundle of khat in their life with a chewing frequency of ≥3 days per week were recruited from Adama Science and Technology University campus. Participants were predominantly male (n = 45, 75%) and had the mean age of 24.8 years (range = 20–32; SD = 2.8). Participants used smart phones to monitor withdrawal symptoms and cravings. The total assessments were divided in to 3 prequit and 14 postquit days. The development of withdrawal symptoms was evident, and all withdrawal symptoms followed similar overall patterns, with salient elevations after the quit day and curvatures around the first week of postquit period. Depression, craving, nervousness, tiredness, restlessness, poor motivation, irritability, and negative affect substantially increased and reached peak on the first week around Day 7 and remained higher compared with the level at baseline indicating the persistence and severity of these symptoms over time. In addition, craving, irritability, and restlessness had significantly reverted to their baseline level during the second week of the postquit duration. We have demonstrated low rates of success during unaided quite attempts from khat and that the withdrawal syndrome is not trivial. Interventions are necessary to support individuals during the period of increased symptoms of dysphoria and to reduce the risk of relapse.